Medications and side effects

By  |  2 Comments

Prescription medications are known to cause side effects. Some can be really annoying. To minimize the inconvenience, you can make the good outweigh the bad. Here are some solutions: 

To minimize the risk of prescription medication side effects, your doctor should prescribe the lowest dose of a medication that helps. Tell your doctor about:

  • any medical problems you have 
  • medications you are already taking

Keep in mind that some potentially serious problems can be detected only by regular lab tests ordered by your doctor.

If you experience serious prescription medication side effects, your doctor may decide to stop a drug. In other cases, you and your doctor can try to relieve side effects as you continue to take the drug and gain its benefits by trying the following: 

Medication side effect: Stomach upset and nausea
Usually caused by NSAIDs, DMARDs

Some solutions:

  • Take the medication with food.
  • Take a once-daily NSAID in the afternoon or evening, instead of the morning.
  • Take NSAIDs with a drug that reduces stomach acid. These come in two types – ask your doctor for the right one for you
  • Switch from an oral DMARD to an injected form. 
  • For severe problems, ask about anti-nausea and vomiting drugs

Medication side effect: Stomach ulcers
Usually caused by NSAIDs
Some solutions:

  • Add misoprostal (Cytotec) to reduce the risk of stomach ulcers and promote healing of existing ulcers. Misoprostol comes in a combination product called Arthrotec, which also contains the NSAID diclofenac sodium.
  • Switch to celecoxib (Celebrex), a type of NSAID called a COX-2 that has less risk of stomach ulcers.
  • Avoid alcohol. Alcohol mixed with NSAIDs can increase gastric bleeding.
  • Avoid taking an NSAID with another medication, such as an OTC cold remedy, which could also contain an NSAID and increase your risk of ulcers. 

Medication side effect: Insomnia
Usually caused by Corticosteroids

Some solutions:

  • Take a once-daily dose in the morning.
  • Avoid stimulants such as caffeine that exacerbate sleeplessness.

Medication side effect: Dry mouth

Usually caused by Antidepressants, Narcotic analgesics

Some solutions:

  • Moisten your mouth with sugar-free gum or hard candies, or by sucking on ice chips.
  • Try saliva substitutes, such as Salivart, Xerolube or Glandosan.
  • Avoid alcohol or alcohol-containing mouthwashes that can make dry mouth worse.

Medication side effect: Mouth ulcers

Usually caused by Methotrexate

Some solutions:

  • Avoid salty or spicy foods or excess citrus fruits that can irritate ulcers
  • Try topical pain relievers such as Oragel or Zilactin or ask your doctor or dentist about a prescription rinse or mouthwash to help ulcers heal.

Always tell your doctor about any side effect as a result of your medication.

Thank you for subscribing!
Have a question? Please email me at vidzword at gmail dot com
Stay healthy!
Vidya Sury

I am a happy Mom, Freelance Writer, Business and Health Blogger and Social Media Explorer. I love Coffee, DIY, Music, Photography, Cooking, Family, Friends and Life. (Yes, I saved the best for last!) I believe that Happiness is a DIY Project. I also blog at Vidya Sury,Going A-Musing and Coffee With Mi I tweet as @vidyasury


  1. pharmacy feedback

    February 16, 2011 at 6:37 am

    It is best to check the side effects of the medicine you’re taking.

  2. Vidya Sury

    February 16, 2011 at 6:54 am

    Yes…especially with a view to existing conditions.

%d bloggers like this: